MSD Manual

Please confirm that you are a health care professional

honeypot link

Substance-/Medication-Induced Psychotic Disorder

By

Carol Tamminga

, MD, UT Southwestern Medical Dallas

Last review/revision Apr 2022 | Modified Sep 2022
View Patient Education

Substance- or medication-induced psychotic disorder is characterized by hallucinations and/or delusions due to the direct effects of a substance or withdrawal from a substance in the absence of delirium Delirium Delirium is an acute, transient, usually reversible, fluctuating disturbance in attention, cognition, and consciousness level. Causes include almost any disorder or drug. Diagnosis is clinical... read more .

Episodes of substance-induced psychosis are common in emergency departments and crisis centers. There are many precipitating substances, including alcohol Alcohol Toxicity and Withdrawal Alcohol (ethanol) is a central nervous system depressant. Large amounts consumed rapidly can cause respiratory depression, coma, and death. Large amounts chronically consumed damage the liver... read more , amphetamines Amphetamines Amphetamines are sympathomimetic drugs with central nervous system stimulant and euphoriant properties whose toxic adverse effects include delirium, hypertension, seizures, and hyperthermia... read more , cannabis Marijuana (Cannabis) Marijuana is a euphoriant that can cause sedation or dysphoria in some users. Psychologic dependence can develop with chronic use, but very little physical dependence is clinically apparent... read more , cocaine Cocaine Cocaine is a sympathomimetic drug with central nervous system stimulant and euphoriant properties. High doses can cause panic, schizophrenic-like symptoms, seizures, hyperthermia, hypertension... read more , hallucinogens Hallucinogens Hallucinogens are a diverse group of drugs that can cause unpredictable, idiosyncratic reactions. Intoxication typically causes hallucinations, with altered perception, impaired judgment, ideas... read more , opioids Opioid Toxicity and Withdrawal Opioids are euphoriants that cause sedation. Respiratory depression may occur with high doses and can be managed with antidotes (eg, naloxone) or endotracheal intubation and mechanical ventilation... read more , phencyclidine Ketamine and Phencyclidine (PCP) Ketamine and phencyclidine are N-methyl-D-asparate receptor antagonists and dissociative anesthetics that can cause intoxication, sometimes with confusion or a catatonic state. Overdose can... read more (PCP), and sedative/hypnotics Sedatives Sedatives include benzodiazepines, barbiturates, and related drugs. High doses can cause decreased level of consciousness and respiratory depression, which may require intubation and mechanical... read more . To be considered substance-induced psychosis, the hallucinations and delusions should be in excess of those that typically accompany simple substance intoxication or withdrawal, although the patient may also be intoxicated or withdrawing.

Symptoms are often brief, resolving shortly after the causative drug is cleared, but psychosis triggered by amphetamines, cocaine, or PCP may persist for many weeks. Because some young people with prodromal or early-stage schizophrenia use substances that can induce psychosis, it is important to obtain a thorough history, particularly to seek evidence of prior mental symptoms before concluding that acute psychosis is due solely to substance use.

Treatment

  • A calm environment

  • Often a benzodiazepine or antipsychotic

For psychosis due to dopamine-stimulating drugs such as amphetamine, an antipsychotic drug is most effective.

For psychosis due to drugs such as lysergic acid diethylamide (LSD), quiet observation may be all that is needed.

For substances with actions that do not involve dopamine, observation may be all that is needed, or an anxiolytic may help.

View Patient Education
NOTE: This is the Professional Version. CONSUMERS: View Consumer Version
quiz link

Test your knowledge

Take a Quiz! 
iOS ANDROID
iOS ANDROID
iOS ANDROID
TOP